Arizona, 2013

Flash Flood and Hail in Arizona, July 23, 2013

July 23, 2013 · NWS TWC · 2 events in 2 counties and zones

High pressure from Utah to New Mexico resulted in moist southeast flow across southeast Arizona. An upper air disturbance triggered thunderstorms over Cochise, Graham and Greenlee Counties, some of which produced damaging winds or heavy rain.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$50,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TWC wrote it up.

High pressure from Utah to New Mexico resulted in moist southeast flow across southeast Arizona. An upper air disturbance triggered thunderstorms over Cochise, Graham and Greenlee Counties, some of which produced damaging winds or heavy rain.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before the first event at Jul 23, 1:30 PM MST, 3 hours 30 minutes earlier.

Area forecast discussion, Jul 23, 1:30 PM MST, 3 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TUCSON AZ
130 PM MST TUE JUL 23 2013

.SYNOPSIS...AN IMPULSE FROM THE EAST WILL ENHANCE THUNDERSTORM
COVERAGE WEDNESDAY AND THURSDAY...OTHERWISE PLENTY OF MOISTURE
ACROSS SOUTHEAST ARIZONA WITH A CHANCE OF MAINLY AFTERNOON AND
EVENING SHOWERS AND THUNDERSTORMS INTO THE WEEKEND.

&&

.DISCUSSION...THIS MORNINGS KTWC SOUNDING CONTINUED TO SHOW A VERY
MOIST AIRMASS IN PLACE...WITH A PRECIPITABLE WATER VALUE OF 1.6
INCHES. MODIFYING THE SOUNDING USING T=97;TD=58 YIELDS A LIFTED
INDEX OF AROUND MINUS 1 AND A CAPE OF AROUND 500 J/KG IF LIFTING THE
PARCEL USING THE MEAN TEMP METHOD...BUT A CAPE OF AROUND 1000 J/KG
IF LIFTED FROM THE SURFACE. THE FLOW ALOFT ON THIS MORNINGS SOUNDING
WAS MEAGER WITH VERY WEAK FLOW FROM THE SURFACE THROUGH AROUND
250MB. THAT SAID...THE STORMS THAT DEVELOP TODAY WILL STRUGGLE TO
SURVIVE WITHOUT ANY MEANS OF ORGANIZATION...SO BRIEF HEAVY RAINERS
THE MAIN CONCERN FOR TODAY...AND MOSTLY IN THE MOUNTAINS.

THE LATEST RADAR IMAGERY SHOWS ISOLATED ACTIVITY HAS BEGUN MAINLY
SOUTH OF THE BORDER IN NORTHEAST SONORA MEXICO WITH A STRAY SHOWER
OR TWO OVER PORTIONS OF SANTA CRUZ AND COCHISE COUNTIES. STILL THINK
THE FOCUS FOR THIS AFTERNOON AND EVENING WILL BE BETWEEN TUCSON AND
THE NEW MEXICO BORDER...AS WELL AS BETWEEN TUCSON AND NOGALES.
HOWEVER...WILL BASED MY LATE AFTERNOON AND EVENING FORECAST ON THE
LATEST SATELLITE AND RADAR TRENDS JUST BEFORE ISSUING AFTERNOON
FORECAST PACKAGE.

WATER VAPOR IMAGERY SHOWS AN INVERTED TROUGH OVER SOUTHERN NEW
MEXICO AND INTO CHIHUAHUA MEXICO AT THIS TIME. MODELS ARE INDICATING
THAT THIS SYSTEM WILL CONTINUE TO MOVE SLOWLY TO THE WEST OR
NORTHWEST THROUGH THURSDAY WITH A DEFORMATION ZONE SETTING UP OVER
SOUTHWEST NEW MEXICO AND INTO EXTREME SOUTHEAST ARIZONA THROUGH
THURSDAY. AS A RESULT...WE SHOULD SEE AN ENHANCEMENT TO THE ACTIVITY
STARTING TOMORROW AND CONTINUING THROUGH THURSDAY...ESPECIALLY ALONG
THE INTERNATIONAL BORDER. STARTING FRIDAY THIS SYSTEM WILL HAVE
WEAKENED CONSIDERABLY AND TWO CENTERS OF HIGH PRESSURE...ONE TO OUR
NORTH AND ANOTHER TO OUR SOUTHEAST WILL CONSOLIDATE INTO ONE HIGH
CENTER OVER THE REGION...WITH THE MODELS SUGGESTING THAT IT SHIFTS
TO THE SOUTH OVER NORTHERN MEXICO...WHICH WOULD RESULT IN A DRIER
WESTERLY/SOUTHWESTERLY FLOW ALOFT. IF THIS ACTUALLY OCCURS THEN RAIN
CHANCES WOULD DECREASE CONSIDERABLY. HOWEVER...STILL ENOUGH
UNCERTAINTY TO KEEP ISOLATED THUNDERSTORMS IN THE FORECAST BEYOND
FRIDAY.

HIGH TEMPERATURES GENERALLY NEAR NORMAL THROUGH SATURDAY...THEN 2 TO
3 DEGS ABOVE NORMAL FOR SUNDAY THROUGH TUESDAY. LOWS WILL BE AROUND
2 TO 3 DEGS ABOVE NORMAL EACH DAY.

&&

.AVIATION...VFR CONDITIONS WITH GENERALLY SCT050 SCT-BKN090.  ISOLD
SHRA/TSRA MAINLY OVER THE MOUNTAINS. STORM MOTION RELATIVELY SLOW AT
5 KTS TO THE WEST OR NORTHWEST. HEAVY RAIN EXPECTED UNDER THE
STRONGER THUNDERSTORMS WITH GUSTS TO 35 KTS. NORMAL DIURNAL WINDS
EXPECTED AND GENERALLY LESS THAN 10 KTS THROUGH WEDNESDAY MORNING OR
24/15Z. AVIATION DISCUSSION NOT UPDATED FOR TAF AMENDMENTS.

&&

.FIRE WEATHER...BROAD HIGH PRESSURE OVER THE SOUTHWEST WITH AN
UNUSUALLY MOIST ATMOSPHERE. A CHANCE OF SHOWERS AND THUNDERSTORMS
THROUGH THE WEEK ESPECIALLY OVER THE MOUNTAINS AND NEAR THE MEXICAN
BORDER. RELATIVE HUMIDITY VALUES NOT CHANGING SIGNIFICANTLY THROUGH
FRIDAY. WINDS GENERALLY DIURNAL IN NATURE AND LESS THAN 15
MPH...EXCEPT FOR AN ENHANCED NORTHWEST FLOW IN THE GILA RIVER VALLEY
OF 15-20 MPH THROUGH WEDNESDAY. LONGER TERM INTO NEXT WEEK...THE
HIGH PRESSURE SINKS FURTHER SOUTH...WHICH TENDS TO REDUCE THE SHOWER
ACTIVITY OVER SOUTHEAST ARIZONA.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...NONE.

&&

VISIT US ON FACEBOOK...TWITTER...YOUTUBE...AND AT WEATHER.GOV/TUCSON

PUBLIC...GM
AVIATION/FIRE WEATHER...GWS

In the hours before

Special weather statement, Jul 23, 3:27 PM MST, 1 hour 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
327 PM MST TUE JUL 23 2013

AZZ509-510-232315-
UPPER GILA RIVER AND ARAVAIPA VALLEYS INCLUDING CLIFTON/SAFFORD
AZ-WHITE MOUNTAINS OF GRAHAM AND GREENLEE COUNTIES INCLUDING HANNAGAN
MEADOW AZ-
327 PM MST TUE JUL 23 2013

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL GREENLEE COUNTY UNTIL 415
PM MST/515 PM MDT/...

AT 324 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 9 MILES NORTHEAST OF CLIFTON...OR 36 MILES
NORTHEAST OF SAFFORD...MOVING SOUTHWEST AT 5 MPH.

WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
HEAVY RAIN AND SMALL HAIL.

AREAS AFFECTED BY THIS STORM INCLUDE...CLIFTON AND MORENCI.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

LAT...LON 3292 10920 3309 10940 3324 10919 3313 10903
      3311 10904
TIME...MOT...LOC 2227Z 039DEG 6KT 3311 10918

CERNIGLIA

The radar

The Tucson radar (KEMX), 164 km away, was scanning. The volume nearest the first event began at 00:04 UTC.

Open the radar archive at this moment

Event by event

1 hail, 1 flash flood. Local standard time, as filed.

Hail, Greenlee

When
July 23, 5:00 PM MST
Where
Greenlee County, 7.14 mi W of Apache Grove
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
32.851, -109.301

Quarter size hail was reported on Highway 191.

Flash Flood, Cochise

When
July 23, 10:00 PM MST to 11:00 PM MST
Where
Cochise County, 9.62 mi NW of Paradise to 8.39 mi WNW of Paradise
Cause
Heavy Rain / Burn Area
Property damage
$50,000
Reported by
Park/Forest Service
Coordinates
32.043, -109.316

Nearly three inches of rain fell in less than an hour over the upper reaches of Bonita Canyon within the burn scar of the 2011 Horseshoe 2 Wildfire. Significant mud and debris flow, rock slides, downed trees and flood damage to the Bonita Canyon Drive roadbed and Bonita Canyon Campground occurred in the upper reaches of the canyon. Up to 18 inches of water and mud damaged the historic campground restroom facilities . Downstream, the visitor center parking lot was also flooded. The lower portion of the roadway reopened the next day while upper reaches remained closed for several weeks.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2013Every state in 2013This day in weather historyWarnings in Arizona, July 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 460433, 460427.